Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 112, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 23, 2001, 7:26 PM EDT for McDowell County, Wyoming County, West Virginia. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 2001, 7:26 PM EDT (23:26 UTC)
- Expired
- Aug 23, 2001, 8:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
Counties McDowell County, WV, Wyoming County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 7:40 PM EDT | Thunderstorm Wind | Clear Fork, WV | Roads were blocked by fallen trees. |
| Aug 23, 7:43 PM EDT | Thunderstorm Wind | Iaeger, WV | Several trees were knocked down by the wind. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 1083 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
185 WUUS51 KRLX 232327 SVRRLX WVC047-081-109-240000- /NEW.KRLX.SV.W.0169.232326-240000/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 726 PM EDT THU AUG 23 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCDOWELL COUNTY IN WEST VIRGINIA... RALEIGH COUNTY IN WEST VIRGINIA... WYOMING COUNTY IN WEST VIRGINIA... * UNTIL 800 PM EDT... * AT 717 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTH OF MULLENS TO 8 MILES NORTHWEST OF BRADSHAW...MOVING EAST AT 50 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...WELCH AND PINEVILLE. --CALL TO ACTION--THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$ LAT...LON 3774 8129 3735 8200 3725 8130 3763 8059
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:25 PM EDT, 4 hours 1 minute earlier.
Area forecast discussion, Aug 23, 3:25 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT THU AUG 23 2001
ACTIVE EVENING ON TAP AS S/W MOVES ACROSS REGION TONIGHT. THIS S/W
HAS PLENTY OF MOISTURE TO WORK WITH ALONG WITH HEATING THIS
AFTERNOON. MODELS IN AGREEMENT ON FRONT PUSHING SOUTH OF FORECAST
AREA TONIGHT. AS S/W PASSES OVER REGION AND TURNS UPPER FLOW
TOWARDS NORTHWEST. WHILE LOCALLY HEAVY RAIN WILL BE WITH SOME
THUNDERSTORMS THIS EVENING THE SOUTHWARD PUSH AND CELL MOVEMENT
SHOULD PREVENT TRAINING. HIGH BUILDS IN DURING FRIDAY AND SATURDAY
BUT NEXT SYSTEM TO PUSH ACROSS REGION BY SUNDAY NIGHT INTO MONDAY.
REST OF EXTENDED LOOKS DRY AND COOL THROUGH THURSDAY.
.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR
WVZ005>008-013>016-024>028-033>038-046-047.
VA...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR VAZ003-004.
KY...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR KYZ101>103-105.
OH...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR OHZ086-087.
.END/SIKORAIn the hours before
Local storm report, Aug 23, 4:10 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0410 PM EDT THU AUG 23 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0408 PM OCEANA WV 1.25 INCH HAIL
08/23/01 WYOMING EVENT OCCURRED BETWEEN
0353 PM AND 0408 PMLocal storm report, Aug 23, 4:16 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0416 PM EDT THU AUG 23 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0414 PM OCEANA WV 1.00 INCH HAIL
08/23/01 WYOMING EVENT OCCURRED BETWEEN
0359 PM AND 0414 PMLocal storm report, Aug 23, 4:53 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
453 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0451 PM BICKMORE WV 1 INCH HAIL
08/23/01 CLAY SPOTTER AT BICKMORE POST
OFFICE REPORTED 3/4 TO 1
INCH HAIL 345 TO 4PM.Local storm report, Aug 23, 5:35 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
535 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0451 PM BICKMORE WV 1 INCH HAIL
08/23/01 CLAY SPOTTER AT BICKMORE POST
OFFICE REPORTED 3/4 TO 1
INCH HAIL 345 TO 4PM.
0531 PM PARADISE WV 1 INCH HAIL
08/23/01 PUTNAM QUARTER SIZE HAIL REPORTED
BY SPOTTER AT 520 PM.Local storm report, Aug 23, 5:44 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
544 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM BECKLEY WV .88 INCH HAIL
08/23/01 RALEIGH WEATHER SERVICE EMPLOYEE
REPORTED DIME SIZE HAIL
AND BIGGER AROUND 330 PM.Special weather statement, Aug 23, 7:13 PM EDT, 13 minutes before
VAZ003-004-WVZ033-034-240015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 713 PM EDT THU AUG 23 2001 ...LINE OF STRONG THUNDERSTORMS APPROACHING FROM THE WEST... AT 715 PM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS LYING ALONG THE KENTUCKY/VIRGINIA BORDER NORTHEASTWARD TO JUST EAST OF MADISON. THE LINE IS MOVING SOUTHEAST AT 25 TO 35 MPH...AND WILL IMPACT SOUTHWEST VIRGINIA AND EXTREME SOUTHERN WEST VIRGINIA OVER THE NEXT HOUR. EXPECT WIND GUSTS TO BETWEEN 40 AND 50 MPH...SMALL HAIL...AND UP TO AN INCH OF RAINFALL. BE SURE YOU ARE IN A PLACE OF SAFETY AS THESE STORMS PASS BY. LOOK OUT FOR PONDING WATER ON AREA ROADWAYS AS WELL. .END/CL
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:29 PM EDT | Severe Thunderstorm Warning | RLX | Clay | 31 min |
| Aug 23, 2:50 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Raleigh | 40 min |
| Aug 23, 3:04 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Nicholas | 41 min |
| Aug 23, 3:25 PM EDT | Severe Thunderstorm Warning | RLX | Logan | 35 min |
| Aug 23, 3:32 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 43 min |
| Aug 23, 3:40 PM EDT | Severe Thunderstorm Warning | RLX | Mingo | 35 min |
| Aug 23, 3:46 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Nicholas | 29 min |
| Aug 23, 3:58 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 32 min |
| Aug 23, 4:30 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 30 min |
| Aug 23, 4:59 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 31 min |
| Aug 23, 5:24 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Kanawha | 36 min |
| Aug 23, 5:59 PM EDT | Severe Thunderstorm Warning | RLX | Braxton | 31 min |
| Aug 23, 6:39 PM EDT | Flash Flood Warning | RLX | Randolph | 3 hr |
| Aug 23, 6:43 PM EDT | Flash Flood Warning | RLX | Calhoun | 3 hr |
| Aug 23, 7:26 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 34 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.